Hail, Hyde
- When
- May 20, 2:05 PM EST
- Where
- Hyde County, 0.96 mi NE of Lake Comfort
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.441, -76.210
Quarter size hail fell at the intersection of Highway 264 and Highway 94.
An isolated severe thunderstorm produced large hail and strong winds during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An isolated severe thunderstorm produced large hail and strong winds during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 20, 1:53 PM EST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 253 PM EDT Sat May 20 2017 .SYNOPSIS... A weak cold front will push south through the area late today, then return north as a warm front Sunday night. A period of unsettled weather begins Monday and lasts through midweek as several low pressure areas move through the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1130 AM Saturday...quick update for warmer temps on northern Outer Banks next 1-2 hours until front pushes through. /Previous discussion/ As of 10 AM Sat...Am getting a bit more concerned for isolated severe thunderstorm threat late this afternoon, as latest meso model suite have a bit more instability developing with delayed fropa later today. A few strong to potentially damaging downburst wind gusts possible due to the high cape vals and relatively low wind shear. May get some marginally severe hail as well. SPC has upgraded to a marginal risk for severe with best threat mainly after 3 pm. Previous discussion...As of 725 AM Saturday...No major changes for this update as skies will be partly to mostly sunny skies through the morning before clouds increase this afternoon. Most of the high- resolution models indicate scattered thunderstorms to move into eastern NC during the early afternoon and continue into this evening, although most recent runs have backed off a bit on the overall coverage of convection. Instability is pretty robust with forecast surface- based CAPE values in the 2000-4000 J/kg range with LI's down around -6 to -8. Main forcing will occur ahead of cold front dropping south into the region today with a mid-level shortwave to cross the area during the afternoon. Latest SPC guidance has eastern NC in only general thunder, but would not be surprised to see a few strong storms develop in the heat of the day ahead of the front. Have kept PoPs in the chance to high chance range through early evening. Highs today will be warm, around 80 Outer Banks to mid 80s south coast to around 90 over the central zones. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... As of 420 AM Saturday...Weak cold-air advection will kick in behind the front tonight. Will see some thunderstorms lingering over the southern zones through about midnight with showers to the north as more stable air and lower stratus clouds work into the northern and central portions of the region. Will hang on to low PoPs over the far southern zones through most of the night. Low temperatures area- wide will be in the low/mid 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 3 AM Sat...A cold front will stall near the NC coast on Monday, and allow a series of low pressure systems to travel along it though mid week and provide rounds of rain and thunderstorms. A deep upper trough will approach the region on Wednesday, with a strong surface low developing somewhere over the southern Appalachians. Occluded/cold front finally pushes through Eastern NC late Thursday with cooler and drier weather expected for Friday. Sunday...NE/NNE flow on the north side of the front will cause considerable cloudiness to develop and keep temperatures relatively cool. This is especially true over NE NC including the NOBX where high temperatures will only reach the low to mid 70s. Further to the SW, where a bit more sunshine will peak through the clouds, temps will climb into the low 80s. A warm front will lift north through Eastern NC Sunday evening, and bring with it a chance for showers and thunderstorms. Monday through Wednesday...A fairly complicated and uncertain period is expected for most of the work week. A cold front is expected to approach from the west Monday and will provide widespread showers and thunderstorms by early afternoon. Rounds of rain continue overnight as the front stalls along the NC coast. Soaking rain will persist on Tuesday with the front sitting over Eastern NC. Have increased PoPs to likely for most of Tuesday with better model agreement. More of the same is expected on Wednesday with continued rounds of rain and embedded thunderstorms. Thinking as of now, that Tuesday will have the best chance for strong to severe thunderstorms to develop, as there could be decent CAPEs 1000- 2000 J/kg, with 0-6 km wind shear 30-40 knots. Shear increases Wednesday, but CAPE will become limited, leading to a possible high- shear-low-CAPE scenario. High temperatures during this period will be mostly in the upper 70s and low 80s, with Monday being the warmest day. Thursday and Friday...Model solutions diverge a bit on Thursday, with the GFS developing a strong cut-off low over Kentucky, and the EC taking the low over south central Virginia in a more progressive solution. GFS has a dry slot over the region as a result of the strong and mature low pressure system, and the EC keeps the front just off the coast for most of Thursday leading to more rain chances. Have maintained chance PoPs for Thursday as a result. Cooler and drier weather is expected for Friday as the upper trough moves off the coast. Low temps through the long term will range from the mid 60s to low 70s through Wednesday morning. Thursday and Friday morning will be a but cooler with upper 50s/low 60s expected inland and mid 60s expected along the coast. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through 18Z Sunday/... As of 145 PM Saturday...VFR conditions should prevail most of afternoon but due expect period of sub-VFR with scattered TSTMs moving NNE-SSW across TAF sites 21-01Z. Behind the cold front this evening, lower stratus expected to develop with frontal inversion and NE winds around 10 KT, with CIGs lowering to IFR 03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday. widespread MVFR and perhaps IFR is likely to form given low- level inversion and cooler northeast flow. Long Term /Sunday through Wednesday/... As of 4 AM Sat...Mostly VFR conditions expected through Monday afternoon. Most of the remaining period will be plagued with rain showers and occasional thunderstorms as a cold front stalls over the region through Wednesday, leading to some MVFR/IFR conditions. && .MARINE... Short Term /Today and Tonight/... As of 1000 AM Saturday...updated POPs/WX for this afternoon into evening per Near Term discussion. /Previous discussion/ As of 725 AM Saturday...Winds remain SW at 10-15 knots with seas 2-3 feet along the coastal waters. Anticipate SW winds through the morning before winds gradually start to veer to NE behind cold front later today into tonight. May see an uptick to 15-20 knots after dark as weak cold-air advection kicks in behind the front. Latest local NWPS/SWAN initialized well for seas and expect 2-3 foot seas today to increase to 3-5 feet tonight, with a solid 5 feet over the far northern waters as winds increase behind cold front after midnight. Long Term /Sunday through Wednesday/... As of 4 AM Sat...Winds will be out of the NNE around 10 knots most of Sunday before a warm front lifts north through the coastal waters Sunday night. Winds turn S around 10 knots behind the front and veer to the SW and strengthen 15-20 knots for Monday. A cold front will stall around the NC coast late Monday, and there is much uncertainty exactly where the front will stall. Nevertheless, south of the front winds will be gusty out of the SW 10 to 20 knots, and north of the front winds will be out of the NW/W around 10 knots. The front will remain stalled through Wednesday when most the waters will become SW and winds increase 20 to 25 knots. Seas will be mostly 3 to 5 feet until Wednesday, when seas increase to 5 to 8 feet. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...CTC NEAR TERM...JBM/TL SHORT TERM...CTC LONG TERM...SGK AVIATION...JBM/SGK MARINE...CTC/SGK
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 230 PM EDT Sat May 20 2017 NCZ029-044-045-079>081-090>095-098-104-211830- Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir- Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely across most of the area this afternoon into early evening as a cold front pushes into the area from the north. There is a marginal threat that a few storms could be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-103-211830- Tyrrell-Mainland Dare-Outer Banks Dare- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017
NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...
At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
3555 7668 3557 7665 3556 7665 3554 7663
3555 7659 3553 7656 3554 7653 3554 7649
3556 7647 3562 7659 3570 7635 3567 7628
3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623
TLThe Morehead City radar (KMHX), 96 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell at the intersection of Highway 264 and Highway 94.
A 64 MPH wind gust was measured on a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702318, 702324.